News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Calcification in Basal Ganglia-Balance problems


 eemge - Fri Oct 17, 2008 8:23 pm

I have a question I'm hoping someone can answer for me. I was evaluated by a neurologist due to daily headaches, balance problems & memory loss.

A CT scan was done and the findings were:
Focal linear high density in the periventricular white matter, right hemisphere. This would suggest a small bleed perhaps hypertensive. Incidental note of basal ganglia calcification.

I've tried to find information on the basal ganglia calcification but am not having much luck.

I'm wondering if this could cause my balance problems and if it is something I should be concerned about.

Thanks in advance
 John Kenyon, CNA - Tue Oct 21, 2008 10:10 pm

User avatar Hello -

Basal ganglia calcification can affect balance, movement, coordination and other motor functions, so yes, this could be causing your balance problems. Of course there are also other potential causes that should be ruled out, but since this one is a known quantity, it seems the likely culprit.

Management of this problem can be tricky, but starting with a simple medication (meclizine) may possibly give you some relief. If not, there are others, but they have the potential to make things worse instead of better. Your doctor will know best how to help you manage the balance problem. Sometimes adaptation is the best route, although it can be frustrating at times.

I hope this is helpful to you. Good luck with this.
 eemge - Wed Oct 22, 2008 6:41 pm

Thank you for your reply.

I'm 38 yrs young by the way.

My neurologist isn't concerned about it nor does she think I need to worry about hypertension, since it hasn't been that high when I've been in her office. I do take atenolol, which was originally prescribed for a tachy heart rate: about 140-150 beats per minute at rest.

My balance issues are: stumbling or mis-stepping & running into things. When the doc has me close my eyes I immediately start to fall over. No dizzyness or nausea with it though.

I'm going back to my PCP next week since the Neurologist just wanted to give me pain pills for my daily headaches.

I'm just not satisfied with taking pain meds until I get more answers.

Again, thanks for your reply and have a great day !

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here